Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 47, NWS Pocatello, ID

July 4, 2004Bingham County, Bonneville County, Jefferson County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 4, 2004, 2:03 PM MDT for Bingham County, Bonneville County, Jefferson County, Idaho. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 2:03 PM MDT (20:03 UTC)
Expired
Jul 4, 2004, 2:45 PM MDT
In force
42 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Bingham County, ID, Bonneville County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 61 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.1 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 042003
SVRPIH
IDC011-019-051-042045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
202 PM MDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL BINGHAM COUNTY IN IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN IDAHO
  THIS INCLUDES THE CITY OF IDAHO FALLS
  SOUTHERN JEFFERSON COUNTY IN IDAHO

* UNTIL 245 PM MDT

* AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 24 MILES WEST OF IDAHO FALLS...OR ABOUT 17 MILES
  SOUTH OF TERRETON...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  OSGOOD AND IDAHO FALLS ARPT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4369 11259 4351 11262 4343 11202 4368 11198

$$

DSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:00 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 4, 12:00 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1200 PM MDT SUN JUL 4 2004

.DISCUSSION...
REMNANTS OF SURFACE FRONT STILL LINGER FROM SODA SPRINGS TO JEROME
AREA WITH ISOLATED SHOWERS TRYING TO DEVELOP OVER IT. FRONT SHOULD
SLIP SOUTH OF STATE NEXT TWO TO THREE HOURS. H3 80KT JET CORE
PROPAGATING FROM WASHINGTON STATE OVER CENTRAL IDAHO THROUGH MONDAY
MORNING. WATER VAPOR IMAGERY SHOWS FAIRLY SIGNIFICANT VORTICITY MAX
OVER SOUTHERN BRITISH COLUMBIA THAT WILL SLIDE ROUGHLY THROUGH
ISLAND PARK AREA BY MONDAY MORNING. THE JET WILL BRING IN SOME
DRYING AND SUBSIDENCE THROUGH THE AFTERNOON WITH BEST EFFECTS FELT
SOUTH OF A LINE FROM SUN VALLEY TO BLACKFOOT. LIMITED SCOURING OF
VALLEY MOISTURE EXPECTED LATE THIS AFTERNOON AS SURFACE LOW PRESSURE
DEVELOPS OVER CENTRAL MOUNTAINS FROM INFLUENCE OF UPPER JET. THIS
SHOULD TIGHTEN SURFACE PRESSURE GRADIENT AND INCREASE WINDS FROM THE
EASTERN MAGIC VALLEY INTO THE LOWER SNAKE PLAIN. STRENGTH OF WINDS
SHOULD BE 10 TO 20 MPH WITH GUSTS TO 25 MPH...DECREASING TO 5 TO 15
MPH AS EVENING 4TH OF JULY FESTIVITIES APPROACH.

SURFACE LOW THAT FORMS OVER CENTRAL MOUNTAINS PER MESOETA COULD SLIP
INTO THE UPPER VALLEY WITH NORTHERLY H7 WINDS ALOFT FORCING WEAK
CONVERGENCE AROUND ARCO TO IDAHO FALLS. THAT ADDS ANOTHER DIMENSION
TO RISK OF EVENING THUNDERSTORMS. HOPEFULLY THE UPPER LEVEL SUPPORT
SHOULD MOVE FAR ENOUGH EAST BY THEN.

RECAPITULATION...WILL UPDATE GRIDS TO REFLECT SLIGHT CHANCE OF
AFTERNOON THUNDERSTORMS ALL OF SOUTHEAST IDAHO DURING THE
AFTERNOON...DECREASING RAPIDLY THIS EVENING BUT LINGERING OVER THE
EASTERN HIGHLANDS TONIGHT.

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

SURVICK
Hazardous weather outlook, Jul 4, 6:10 AM MDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
610 AM MDT SUN JUL 04 2004

IDZ017>023-031-032-051200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
610 AM MDT SUN JUL 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS
AFTERNOON...AND CONTINUE INTO THE EVENING.  SMALL HAIL AND GUSTY
WINDS ARE POSSIBLE WITH SOME OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER CONDITIONS EXPECTED.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS WOULD INCLUDE ALL HAIL...WIND AND HEAVY RAIN
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:40 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville50 min
Jul 4, 3:09 PM MDTTornado WarningPIHBingham, Bonneville36 min
Jul 4, 4:40 PM MDTSevere Thunderstorm WarningPIHFremont, Jefferson35 min
Jul 4, 5:39 PM MDTSevere Thunderstorm WarningPIHFremont36 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.